Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 25, 2008, 6:42 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2008, 6:42 PM CDT (23:42 UTC)
- Expired
- May 25, 2008, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 252342 FFWGLD KSC063-260245- /O.NEW.KGLD.FF.W.0004.080525T2342Z-080526T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 642 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS... THIS INCLUDES THE CITIES OF...THE MONUMENT ROCKS...GOVE... * UNTIL 945 PM CDT * AT 451 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3907 10080 3902 10016 3870 10015 3870 10081 TIME...MOT...LOC 2342Z 180DEG 0KT 3875 10039 $$ SFJ
2 follow-up statements
000 WGUS73 KGLD 260110 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 704 PM MDT SUN MAY 25 2008 KSC063-260245- /O.CON.KGLD.FF.W.0004.000000T0000Z-080526T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOVE KS- 804 PM CDT SUN MAY 25 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR GOVE COUNTY... AT 451 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THOUGH THE HEAVY RAIN HAS ENDED...THE THREAT FOR FLOODING WILL CONTINUE THROUGH 945 PM CDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE MONUMENT ROCKS AND GOVE FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3907 10080 3902 10016 3870 10015 3870 10081 TIME...MOT...LOC 0104Z 180DEG 0KT 3875 10039 $$ SFJ
000 WGUS73 KGLD 260237 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 836 PM MDT SUN MAY 25 2008 KSC063-260246- /O.EXP.KGLD.FF.W.0004.000000T0000Z-080526T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOVE KS- 936 PM CDT SUN MAY 25 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR GOVE COUNTY... LAT...LON 3907 10080 3902 10016 3870 10015 3870 10081 TIME...MOT...LOC 0236Z 180DEG 0KT 3875 10039 $$ SFJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:37 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 25, 3:37 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SUN MAY 25 2008
.DISCUSSION...SOUTHWEST FLOW WILL CONTINUE OVER THE CENTRAL PLAINS
THROUGH TUESDAY WITH A RIDGE BUILDING INTO THE ROCKIES/PLAINS
TUESDAY NIGHT THROUGH WEDNESDAY. A SURFACE LOW WILL BE OVER
SOUTHEAST COLORADO TONIGHT AND THEN THE OKLAHOMA PANHANDLE
MONDAY/MONDAY NIGHT. SURFACE HIGH PRESSURE WILL FOLLOW TUESDAY
THROUGH WEDNESDAY.
THE MAIN CHALLENGE FOR THIS FORECAST IS POPS.
FOR TONIGHT...CONVECTION ALREADY IN PROGRESS AND MOISTURE MOVING
NORTHWARD. THINK BEST CHANCE WILL BE SOUTH OF INTERSTATE 70 AND EAST
OF HIGHWAY 27. PLAN TO HAVE LIKELY POPS IN THIS AREA. CURRENT FLASH
FLOOD WATCH LOOKS ON TRACK AND WILL CONTINUE BASED ON WHERE MODELS
PLACE THE HIGHEST QPF. BEST SEVERE PARAMETERS ORGANIZE OVER THE
SOUTHEAST ZONES FOR THIS EVENING. PLAN TO GO WITH CHANCE POPS OVER
THE NORTHWEST PORTION OF THE FORECAST AREA WHERE MOISTURE WHERE HAVE
DIFFICULTY GOING THAT FAR NORTH.
THE FRONT MOVES THROUGH MONDAY. THE POSITION OF THE FRONT WILL BE
KEY AS TO WHERE THUNDERSTORMS AND ANY SEVERE WEATHER INITIATES. AS
COOLER AIR FOLLOWS BEHIND THE FRONT MONDAY NIGHT INSTABILITY WILL
DECREASE SO HAVE TAKEN OUT MOST OF THE THUNDER WITH JUST AN ISOLATED
MENTION WITH SHOWERS LIKELY. ON TUESDAY DECENT SHORTWAVE ENERGY
MOVES THROUGH BUT LIFTED INDICES SHOW LACK OF INSTABILITY SO WILL
TAKE OUT THUNDER EXCEPT IN THE FAR SOUTHEAST ZONES. A WEAK SHORTWAVE
IS ADVERTISED IN THE FLOW TUESDAY EVENING SO WILL KEEP CURRENT RW-
SINCE A LACK OF INSTABILITY CONTINUES AS HIGH PRESSURE BUILDS IN.
THERE IS A LACK OF ANY FORCING AFT 06Z TUESDAY NIGHT SO WILL PLAN ON
NIL POPS.
WED/WED NIGHT SHOULD BE DRY WITH HIGH PRESSURE AT THE SURFACE/ALOFT.
SUBSIDENCE OVER THE AREA WILL PRECLUDE ANY NEED FOR POPS.
TEMPERATURES WILL BE COOLER MONDAY THROUGH WEDNESDAY DUE TO THE
FRONT THAT COMES THROUGH ON MONDAY. MAX TEMPERATURE READINGS ON
MONDAY WILL ONLY BE IN THE UPPER 60S TO MID 70S FROM NORTHWEST TO
SOUTHEAST. HIGHS ON TUESDAY WILL BE EVEN COOLER WITH LOTS OF CLOUDS.
TEMPERATURES MODERATE INTO THE LOWER 70S ON WEDNESDAY. MIN
TEMPERATURES FALL INTO THE MID 40S IN THE NORTHWEST MONDAY
NIGHT/TUESDAY NIGHT OTHERWISE MINS SHOULD BE IN THE 50S.
IN THE EXTENDED...DYNAMICS WILL MOVE THROUGH SOUTHWEST FLOW THURSDAY
AND FRIDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE. A GFS HAS
A SURFACE LOW IN EASTERN COLORADO WITH A FRONT MOVING ACROSS
NORTHWEST KANSAS ON FRIDAY. A RIDGE FOLLOWS ON SATURDAY/SUNDAY WITH
SUBSIDENCE AND RESULTING DRY CONDITIONS AND NIL POPS.
850MB TEMPERATURES ARE WARM IN THE UPPER 20S THURSDAY/FRIDAY AND
THEN COOL TO AROUND 20 SATURDAY AND THE UPPER TEENS SUNDAY. MAX
TEMPERATURES SHOULD BE IN THE UPPER 80S COOLING TO THE LOWER 80S ON
SATURDAY/SUNDAY. MIN TEMPERATURES THURSDAY NIGHT WILL BE IN THE
UPPER 50S TO AROUND 60 COOLING TO THE MID 50S.
FS
&&
.AVIATION...
1141 AM MDT SUN MAY 25 2008
FOR THE 18Z TAFS...EXPECT VFR CONDITIONS TO CONTINUE FOR BOTH KGLD
AND KMCK THROUGH ABOUT 00Z MONDAY WHEN CIGS WILL DROP TO MVFR.
DEEP MOIST CONVECTION WILL BE POSSIBLE NEAR THE KGLD TERMINAL
STARTING AROUND 21Z BUT CONFIDENCE IS TOO LOW TO MENTION VCTS SO
COVERED WITH CB IN THE CLOUD TYPE. WARM FRONT WILL BE POSITIONED
JUST SOUTH OF KGLD BY AROUND 00Z. AS THE LOW LEVEL JET KICKS
IN...COULD SEE STRATIFORM PRECIP AT KGLD STARTING AROUND 00Z AND
KMCK BY AROUND 02Z. PRECIP LOOKS TO END BY AROUND 08Z. 12Z/25
NAM12 BUFKIT PROFILE IS SUPPORTIVE OF LOW STRATUS/FOG AT KGLD
STARTING AROUND 08Z.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ003-004-015-016-
029.
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ081.
CO...NONE.
&&
WFO GOODLANDHazardous weather outlook, May 25, 11:38 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT SUN MAY 25 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MDT SUN MAY 25 2008 /1138 AM CDT SUN MAY 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM STRATTON NEBRASKA TO LEOTI KANSAS. WHILE LARGE HAIL AND DAMAGING WINDS WILL POSE THE GREATEST THREAT...AN ISOLATED TORNADO IS ALSO POSSIBLE...GENERALLY ALONG AND EAST OF A LINE FROM NORTON TO HOXIE TO GOVE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON MONDAY...PRIMARILY OVER NORTHWEST KANSAS...AS A STRONG COLD FRONT PUSHES SOUTHWARD INTO THE REGION. LARGE HAIL AND DAMAGING WINDS WILL THE PRIMARY THREATS. WITH MODERATELY STRONG SHEAR IN PLACE...THERE IS THE POTENTIAL FOR AN ISOLATED TORNADO ONCE AGAIN. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY. SEVERE WEATHER APPEARS POSSIBLE ON THURSDAY WITH LARGE HAIL AND DAMAGING WINDS BEING THE GREATEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER EASTERN PORTIONS OF THE AREA. FOLTZ
In the hours before
Local storm report, May 25, 3:38 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 12 S RUSSELL SPRINGS 38.74N 101.18W
05/25/2008 E1.00 INCH LOGAN KS PUBLIC
&&
SJOHNSONLocal storm report, May 25, 3:55 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 16 SW RUSSELL SPRINGS 38.75N 101.39W
05/25/2008 E1.00 INCH LOGAN KS PUBLIC
&&
SJOHNSONLocal storm report, May 25, 4:31 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 20 SE GOVE 38.75N 100.23W
05/25/2008 E1.25 INCH GOVE KS PUBLIC
&&
SJOHNSONLocal storm report, May 25, 5:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 12 SE RUSSELL SPRINGS 38.79N 101.02W
05/25/2008 E1.00 INCH LOGAN KS PUBLIC
&&
SJOHNSONLocal storm report, May 25, 5:22 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 17 S GOVE 38.71N 100.49W
05/25/2008 E0.88 INCH GOVE KS LAW ENFORCEMENT
&&
SJOHNSONSpecial weather statement, May 25, 6:21 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 521 PM MDT SUN MAY 25 2008 KSZ015-016-029-252330- GOVE-GRAHAM-SHERIDAN- 621 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...GRAHAM COUNTY IN NORTHWEST KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF PARK...AND MOVING NORTHEAST AT 39 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 94 AND 109.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:43 AM CDT | Flash Flood Watch | GLD | Decatur, Gove, Graham, Norton, Sheridan | 14 hr |
| May 25, 1:46 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 44 min |
| May 25, 2:32 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 43 min |
| May 25, 2:51 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 39 min |
| May 25, 2:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 25, 3:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 48 min |
| May 25, 3:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 41 min |
| May 25, 3:48 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 12 min |
| May 25, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 47 min |
| May 25, 4:00 PM CDT | Tornado Warning | GLD | Gove | 12 min |
| May 25, 4:03 PM CDT | Flash Flood Warning | GLD | Gove | 3 hr |
| May 25, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 25, 5:01 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 44 min |
| May 25, 5:29 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 22 min |
| May 25, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 44 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.